Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 41, NWS Las Vegas, NV

July 27, 2014Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2014, 2:28 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2014, 2:28 PM PDT (21:28 UTC)
Expired
Jul 27, 2014, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 86 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
2861 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WGUS55 KVEF 272128
FFWVEF
NVC003-280030-
/O.NEW.KVEF.FF.W.0041.140727T2128Z-140728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 530 PM PDT

* AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER WEST CENTRAL CLARK
  COUNTY...OR 14 MILES WEST OF RED ROCK CANYON. THE STORM PRODUCING
  FLASH FLOODING WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  LOVELL CANYON
  HIGHWAY 160 BETWEEN MILE MARKERS 28 AND 40

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3617 11576 3610 11557 3593 11566 3604 11583

$$

DSB
3 follow-up statements
898 
WGUS75 KVEF 272249
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
349 PM PDT SUN JUL 27 2014

NVC003-280030-
/O.CON.KVEF.FF.W.0041.000000T0000Z-140728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
349 PM PDT SUN JUL 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 346 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3617 11576 3610 11557 3593 11566 3604 11583

$$

DSB
019 
WGUS75 KVEF 272322
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT SUN JUL 27 2014

NVC003-280030-
/O.CON.KVEF.FF.W.0041.000000T0000Z-140728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
422 PM PDT SUN JUL 27 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR WEST
CENTRAL CLARK COUNTY...

AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAIN REMAINING OVER THE LOVELL CANYON AREA. 
HOWEVER...HEAVY RAIN HAD FALLEN ON THE WEST SIDE OF THE CARPENTER 
ONE BURN AREA...SO MUD AND DEBRIS MAY BE FLOWING DOWN THE CANYON 
TOWARD HIGHWAY 160.

LOCATIONS IMPACTED INCLUDE...
LOVELL CANYON...HIGHWAY 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN HAS FALLEN ON THE CARPENTER ONE BURN AREA. WATER LEVELS 
WILL RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3617 11576 3610 11557 3593 11566 3604 11583

$$

MORGAN
668 
WGUS75 KVEF 280025
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
525 PM PDT SUN JUL 27 2014

NVC003-280035-
/O.EXP.KVEF.FF.W.0041.000000T0000Z-140728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
525 PM PDT SUN JUL 27 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR WEST CENTRAL
CLARK COUNTY...

WHILE LIGHT RAIN CONTINUES ACROSS THE AREA...THE VERY HEAVY RAINFALL 
WHICH POMPTED THE WARNING HAS ENDED AND FLASH FLOODING IS NO LONGER 
EXPECTED. 

LAT...LON 3617 11576 3610 11557 3593 11566 3604 11583

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 7:46 AM PDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 7:46 AM PDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
746 AM PDT SUN JUL 27 2014

.SYNOPSIS...MONSOON MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS TO
MUCH OF THE AREA THROUGH THE FIRST HALF OF THE WEEK. TEMPERATURES
WILL GENERALLY BE NEAR NORMAL.
&&

.UPDATE...MAIN CONCERN THIS MORNING IS WALL OF DUST RAISED BY
DECAYING MESOSCALE CONVECTIVE SYSTEM IN FAR SOUTHERN ARIZONA. DUST
HAS ALREADY REACHED LAKE HAVASU CITY AND NEEDLES...BUT CANNOT
MONITOR PROGRESS VIA SATELLITE DUE TO EXTENSIVE CLOUD COVER. ADDED
BLOWING DUST INTO WEATHER GRIDS OVER SOUTHERN MOHAVE...EASTERN SAN
BERNARDINO...AND EXTREME SOUTHERN CLARK COUNTIES FOR TODAY. WILL
CONTINUE TO MONITOR AND MAY NEED TO ADJUST THE AREAL COVERAGE LATER.
&&

.PREV DISCUSSION...
225 AM PDT SUN JUL 27 2014

.SHORT TERM...THROUGH TUESDAY NIGHT...
OUTFLOW BOUNDARY FROM DECAYING MCS OVER SOUTH CENTRAL ARIZONA
LEADING TO CONVECTIVE INITIATION OVER FAR SOUTHEAST MOHAVE COUNTY
EARLY THIS MORNING. EXPECT MOST OF THE ACTION TO STAY CONFINED TO
AREAS SOUTH OF I-40 AND EAST OF THE COLORADO RIVER VALLEY EARLY THIS
MORNING. THERE WILL BE PLENTY OF DEBRIS CLOUDINESS LEFT BEHIND FROM
DECAYING MCS SPREADING AS FAR NORTH AS SOUTHERN NEVADA. THE DEBRIS
CLOUDS WILL HAVE AN AFFECT ON CONVECTIVE INITIATION, EITHER
INHIBITING OR DELAYING THE ONSET UNTIL LATER IN THE DAY. LATER
SHIFTS WILL BE EYING AREAS WHICH EXPERIENCE PLENTY OF SUNSHINE OR
AREAS OF DIFFERENTLY HEATING FOR STORM DEVELOPMENT. FOR MONDAY,
DECIDED TO BUMP UP POPS SLIGHTLY HIGHER. WATER VAPOR DOES SHOW A
CYCLONIC TWIST OFF THE SRN BAJA PENINSULA. GFS HAS BEEN CONSISTENT
PAST TWO DAYS BRINGING THIS PVD ANOMALY NORTHWARD OVER THE AREA
MONDAY AFTERNOON. THIS FEATURE MAY HELP TRIGGER MORE STORMS AS
MODELS INDICATE PLENTY OF MOISTURE AND INSTABILITY STILL AROUND. FOR
TUESDAY, MODELS AGREE THERE SHOULD BE A SLIGHT DOWNWARD TREND IN
COVERAGE. TEMPERATURES IN THE COMING DAYS WILL BE VERY DEPENDENT ON
CLOUD COVER AND STORMS. OUTSIDE OF GUSTY WINDS FROM THUNDERSTORMS
WINDS WILL GENERALLY LESS THAN 10 MPH.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)...

AN UPPER LEVEL HIGH PRESSURE RIDGE WILL REMAIN ANCHORED IN PLACE
OVER THE SW US FOR MOST OF THE PERIOD. THIS WILL KEEP THE AREA
RELATIVELY MOIST AND ACTIVE WITH AFTERNOON CONVECTION FOR MOST OF
THE WEEK. ALTHOUGH MONDAY IS LIKELY TO BE THE MOST ACTIVE DAY. POPS
AND CHANCES FOR THUNDERSTORMS WILL BE SOMEWHAT LOWER THROUGH THE
WEEK AS THE SOUTHERLY FLOW IS SOMEWHAT WEAKER. AFTERNOON SHOWER AND
THUNDERSTORMS WILL BE MOST LIKELY TO OCCUR OVER MOHAVE COUNTY AND
HIGHER TERRAIN IN CLARK AND EASTERN SAN BERNARDINO COUNTY.

AN AFOREMENTIONED UPPER LEVEL TROF WILL SINK SOUTH OVER THE PACIFIC
COAST NEXT WEEKEND. THIS MAY BRING ABOUT SOME STRONGER MID-LEVEL
FORCING FOR CONVECTIVE ACTIVITY. WE WILL NEED TO SEE HOW THINGS
DEVELOP OVER THE COURSE OF THE WEEK.

.AVIATION...FOR MCCARRAN...DEBRIS CLOUDS FROM DECAYING THUNDERSTORMS
OVER ARIZONA THIS MORNING WILL SPREAD NORTHWARD OVER SOUTHERN
NEVADA. THE ADDITIONAL CLOUD MAY HELP INHIBIT OR DELAY THE ONSET OF
CONVECTION AROUND THE LAS VEGAS VALLEY TODAY. NOT CONFIDENT TO
MENTION IN 12Z TAF BUT A HI-RES MODEL SHOWS THE POTENTIAL OF AN
OUTFLOW BOUNDARY MOVING INTO THE VALLEY FROM THE EAST BETWEEN
02Z-03Z THIS EVENING. THUNDERSTORM CHANCES IN THE MORMON
MESA...PEACH SPRINGS...AND DAGGETT CORRIDORS. ANY THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAIN AND LOW CEILINGS ALONG WITH ERRATIC
GUSTY WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...DEBRIS CLOUDS OVER NORTHWEST ARIZONA THIS MORNING COULD
INHIBIT OR AT LEAST DELAY THE ONSET OF THUNDERSTORMS TODAY.
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN AND LOW CEILINGS ALONG
WITH ERRATIC GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

MORGAN/PIERCE/LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:27 PM PDTAreal Flood AdvisoryVEFLincoln2 hr
Jul 26, 7:20 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 27, 2:12 PM PDTSevere Thunderstorm WarningVEFClark48 min
Jul 27, 2:34 PM PDTFlash Flood WarningVEFClark5 hr
Jul 27, 2:48 PM PDTFlash Flood WarningVEFClark3 hr
Jul 27, 3:36 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 27, 4:30 PM PDTFlash Flood WarningVEFClark2 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.